Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 5, 2018, 4:10 PM EDT for Dickenson County, Virginia. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2018, 4:10 PM EDT (20:10 UTC)
- Expired
- May 5, 2018, 4:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:25 PM EDT | HAIL 1.25 | Clintwood, VA | |
| May 5, 4:50 PM EDT | HAIL 1.25 | 1 Ene Tandy, VA | AT FLANAGAN MARINA |
| May 5, 4:50 PM EDT | HAIL 1.75 | 1 Sse John Flannagan La, VA | HALF DOLLAR TO GOLF BALL HAIL. CARS DENTED. |
| May 5, 4:52 PM EDT | HAIL 1.75 | Haysi, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WUUS51 KRLX 052010
SVRRLX
VAC051-052045-
/O.NEW.KRLX.SV.W.0014.180505T2010Z-180505T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
410 PM EDT SAT MAY 5 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northern Dickenson County in southwestern Virginia...
* Until 445 PM EDT
* At 409 PM EDT, a severe thunderstorm was located near Gaskill, or
near Clintwood, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clintwood, Haysi, John Flannagan Lake and Clinchco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3707 8250 3713 8255 3720 8256 3724 8245
3727 8235 3728 8234 3728 8232 3729 8232
3719 8223 3705 8249
TIME...MOT...LOC 2009Z 222DEG 20KT 3710 8256
HAIL...1.00IN
WIND...60MPH
$$
142 follow-up statements
142
WWUS51 KRLX 052025
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
425 PM EDT SAT MAY 5 2018
VAC051-052045-
/O.CON.KRLX.SV.W.0014.000000T0000Z-180505T2045Z/
Dickenson VA-
425 PM EDT SAT MAY 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN DICKENSON COUNTY...
At 425 PM EDT, a severe thunderstorm was located over Clintwood,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clintwood, Haysi, John Flannagan Lake and Clinchco.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3714 8252 3721 8252 3724 8245 3727 8235
3728 8234 3728 8232 3729 8232 3721 8225
3710 8247
TIME...MOT...LOC 2025Z 222DEG 20KT 3717 8248
HAIL...1.00IN
WIND...60MPH
$$
MEC572
WWUS51 KRLX 052035
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
435 PM EDT SAT MAY 5 2018
VAC051-052045-
/O.CON.KRLX.SV.W.0014.000000T0000Z-180505T2045Z/
Dickenson VA-
435 PM EDT SAT MAY 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN DICKENSON COUNTY...
At 435 PM EDT, a severe thunderstorm was located near Ashcamp, or
near Clintwood, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clintwood, Haysi, John Flannagan Lake and Clinchco.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3716 8247 3721 8250 3724 8245 3727 8235
3728 8234 3728 8232 3729 8232 3721 8225
3713 8242
TIME...MOT...LOC 2035Z 222DEG 20KT 3721 8243
HAIL...1.25IN
WIND...60MPH
$$
MECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 PM EDT, 2 minutes earlier.
Area forecast discussion, May 5, 4:08 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Charleston WV 408 PM EDT Sat May 5 2018 .SYNOPSIS... An low pressure low brings more rain to the area for the rest of this Weekend. High pressure to the north battling upper level low pressure to the south early next week, wins out by midweek. && .NEAR TERM /THROUGH SUNDAY/... As of 300 PM Saturday... Low pressure over Tennessee will continue to move ENE overnight tonight and move over the area Sunday morning and exit Sunday night. More steadier rain from this system will spread over the region later this evening and persist through Sunday morning before ending west to east Sunday afternoon and evening. Rainfall amounts are expected to range between an inch to an inch and a half, with some localized areas seeing a tad more if convection develops. Instability is marginal at best and diminishes after sunset. FFGs are between 2 and 3 inches over much of the area. So,the flood threat is low and not anticipating any watches or warnings. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM Saturday... The latest in a series of short waves and associated cold fronts rotating through a mean eastern CONUS trough cruises into the area Sunday night into Monday. This brings renewed rain chances in the form of rain showers. The surface trough approaches the southern mountains by Monday morning. Then, models agree that a wave/enhancement just ahead of the upper- level trough axis will bring more widespread rain shower activity. Should destabilization occur via WAA, aided by solar energy fighting through the thick cloud deck, thunderstorms are possible across the SE. Models right now suggest MUCAPE on the order of 500-700 J/kg in the southern zones, however generally weak flow indicates any storms would be short-lived and weak in nature. High pressure to the North eventually wins out and forces the region to dry Monday night from North to South. Some radiational cooling is possible, especially northwest of 64/79 corridors where clearing skies are most likely. Diurnally driven rain showers are possible Tuesday as high pressure to the North battles instability and southern stream low pressure systems. Better chances for radiational cooling exist Tuesday night into Wednesday morning with more clearing likely. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 400 PM Saturday... Moisture remains high through the remainder of the week with generally unsettled conditions. The best chance for dry weather during the long term occurs Wednesday with high pressure to the North, though with moisture diurnally driven showers are still on the table though unlikely at this point. A trough moves through later in the week with an upper Great Lakes low and a training cold front through the Ohio Valley. Rain showers from this are possible Wednesday night with a warm front through Thursday night when the cold front passage. During the day Thursday, thunderstorms are possible in the warm sector. The forecast for Friday into next weekend depends upon how far south the front gets, and whether and where a wave forms along the front. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 210 PM Saturday... VFR to MVFR conditions will prevail through the afternoon hours in scattered showers. Rain coverage will increase from the WSW this evening, as Low pressure over Tennessee moves ENE and moves over the southern portion of the area by 06Z. Conditions are expected to deteriorate to IFR or worse in CIGS/VSBYs after 06Z and persist into Sunday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: Timing of IFR/LIFR Rain/Fog/Cigs this evening and into Sunday may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY L L L L L L M L L L L L HTS CONSISTENCY L M L H H H M M M L L L BKW CONSISTENCY H L M M M M M M M M M L EKN CONSISTENCY M M M L L L L L L L L M PKB CONSISTENCY M M H H H H M H H H H L CKB CONSISTENCY M M M M H H H M L M L L AFTER 18Z SUNDAY... IFR possible in departing rain Sunday and Sunday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/MC NEAR TERM...JS SHORT TERM...MC LONG TERM...MC AVIATION...JS
Hazardous weather outlook, May 5, 4:37 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 437 AM EDT Sat May 5 2018 KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>011-013>020-024>034- 039-040-515>526-060845- Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV- Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of excessive rainfall today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-076-060845- Perry-Morgan-Washington- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 30 min |
| May 5, 4:41 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 34 min |
| May 5, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 55 min |
| May 5, 5:47 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.